Skip Navigation LinksHome > August 2013 - Volume 113 - Issue 8 > Retinal Abnormalities and Blue Skin from Antiseizure Drug
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000432957.11010.12
Drug Watch

Retinal Abnormalities and Blue Skin from Antiseizure Drug

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner recently retired from her position as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* The Food and Drug Administration has issued a warning that some patients taking ezogabine (Potiga) to control seizures have developed pigment changes in the retina or blueness in their skin.

* These adverse effects are becoming evident after prolonged use of ezogabine.

The Food and Drug Administration (FDA) issued a warning on April 26 that the antiseizure drug ezogabine (Potiga) can cause pigment changes in the retina and make the skin appear blue. It's not known whether these changes are permanent. Ezogabine was approved in April as adjunctive therapy for partial-onset seizures in adults. Acting as a potassium channel opener, ezogabine is believed to stabilize the resting membrane potential and reduce brain excitability. It may also create therapeutic effects by augmenting γ-aminobutyric acid–mediated currents.

At this time the only patients reported to have retinal abnormalities and skin color changes are those who have received the drug for some time (more than two years), having begun drug therapy as participants in the preapproval clinical trials. The mean amount of time that ezogabine has been used by those affected is just over four years; the range is 0.8 to seven years. Eleven patients have been found to have retinal pigment abnormalities; visual acuity in five of those patients was worse than 20/20, although no baseline data were available. Pigment changes in the retina can cause a loss of vision, although it isn't known whether the changes associated with ezogabine use do so. Only one of the 11 patients with changes in retinal pigment received a full diagnostic retinal evaluation; the findings were consistent with retinal dystrophy.

Not all patients with retinal pigmentary abnormalities also develop blue-tinged skin. Thirty-eight patients taking ezogabine have developed skin-color changes. The blueness of the skin can give the appearance of cyanosis because the discoloration commonly appears around the lips or in the nail beds. Blueness can also occur on the face and legs. (For pictures of blue skin discoloration, see the FDA Drug Safety Communication regarding ezogabine at http://1.usa.gov/ZvSkqm and click on “photos.”) Other systemic involvement from the drug is possible, and more evaluation is necessary.

Complete ophthalmic and skin evaluations have been requested for all patients who have continued taking ezogabine since the original clinical trial. The FDA will post more information when these data have been examined. In light of these reports, the FDA states, all patients taking ezogabine should have a baseline eye examination and periodic eye examinations that include visual acuity testing and dilated fundus photography; such examinations may also include fluorescein angiography, ocular coherence tomography, perimetry, and electroretinography. The FDA warns practitioners that the “rate of progression of retinal abnormalities, the best method of detection of these abnormalities, and the optimal frequency of periodic ophthalmologic monitoring are... unknown.”

Nurses should encourage patients taking ezogabine to avoid sudden discontinuation of the drug because it could promote seizure activity. Patients should receive education regarding these potential adverse effects and the need for monitoring of their vision.

Complete FDA prescribing information on ezogabine is available at http://1.usa.gov/11zs2Fu.

© 2013 Lippincott Williams & Wilkins. All rights reserved.

Login